Tongue Fasciculations in Organophosphate Poisoning: NEJM cas
A 15-year-old boy who lived with his family on a farm presented to the emergency department with a 1-day history of vomiting, diarrhea, and altered sensorium. On initial assessment, he was drowsy and had tachypnea and hypotension.

Auscultation of the lungs revealed diffuse crepitations. His pupils were reactive, equal in size, and mildly constricted (4 mm in diameter). There was no focal neurologic deficit. During insertion of a feeding tube, diffuse tongue fasciculations were noted (Video 1). Further investigation revealed mild anemia, an elevated white-cell count, and low plasma levels of cholinesterase. The cholinergic symptoms, tongue fasciculations, and farming background of the family suggested a diagnosis of organophosphate poisoning.

The patient was treated with atropine, intravenous fluids, and inotropic agents. Atropine was administered for 48 hours and then gradually tapered after clinical improvement and abatement of symptoms (Video 2). The patient stated that he had ingested an insecticide solution (which contained 2,2-dichlorovinyl dimethyl phosphate) with suicidal intent owing to poor performance at school.

Organophosphates inhibit acetylcholinesterase, which results in the accumulation of acetylcholine at various receptors in the nervous system. Fasciculations result from overstimulation of the nicotinic receptors at the neuromuscular junction.

Source: https://www.nejm.org/doi/full/10.1056/NEJMicm1605077
B●●●●●h K●●●r N●●●●●●●●m and 6 others like this
Like
Comment
Share
Dr. D●●●●h S●●●●a
Dr. D●●●●h S●●●●a General Medicine
Signs of organophosphate poisoning including pin point pupil , frothy discharge from mouth even before all typical organophosphate smell which is missing here in your observation ,removing and changing clothing ,washing body to remove any trace of poison from body , gastric lavage thing of almost importance is also missing ,then use of PAM antidote for this type of poisoning , every time ask the patient or attendants to bring leaflets usually attached to or containers mostly have print on the organophosphate pesticides / insecticide they have good value in management of these cases ,yes atropine is required to keep lungs dry and counter bradycardia ,iv fluid bp and control is of equal importance please advise doses for atropine as wel PAM to the readers... Read more
Aug 24, 2018Like2